Alert archive / Montana / High Wind Warnings in 2008

High Wind Warning 3, NWS Great Falls, MT

January 4, 2008

NWS Great Falls, MT issued this high wind warning at Jan 4, 2008, 10:09 AM MST. It took effect at Jan 4, 2008, 11:00 AM MST. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 4, 2008, 10:09 AM MST (17:09 UTC)
In effect from
Jan 4, 2008, 11:00 AM MST
Expired
Jan 5, 2008, 3:35 AM MST
In force
17 hr
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KTFX 041709
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
1009 AM MST FRI JAN 4 2008

MTZ008-012>015-050-052>055-050500-
/O.NEW.KTFX.HW.W.0003.080104T1800Z-080105T1200Z/
BEAVERHEAD-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-
MADISON-JUDITH BASIN-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
INCLUDING THE CITIES OF...DILLON...GREAT FALLS...FORT BENTON...
HELENA...LINCOLN...ENNIS...STANFORD...BOULDER...TOWNSEND...
WHITE SULPHUR SPRINGS...BOZEMAN...WEST YELLOWSTONE
1009 AM MST FRI JAN 4 2008

...HIGH WIND WARNING IN EFFECT UNTIL 5 AM MST SATURDAY...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT UNTIL 5 AM MST SATURDAY. 

SUSTAINED SOUTH TO SOUTHWEST WINDS OF 20 TO 40 MPH WITH LOCAL GUSTS
UP TO 65 MPH WILL DEVELOP THIS AFTERNOON AND CONTINUE THROUGH
EARLY SATURDAY MORNING. RIDGETOPS...NORTH TO SOUTH ORIENTED
VALLEYS AND CANYONS...AND NORTHERN SLOPES OF AREA MOUNTAIN
RANGES ARE THE AREAS MOST LIKELY TO SEE STRONG WINDS.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$
3 follow-up statements
000 
WWUS75 KTFX 050049
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
549 PM MST FRI JAN 4 2008

MTZ008-012>015-050-052>055-050600-
/O.CON.KTFX.HW.W.0003.000000T0000Z-080105T1200Z/
BEAVERHEAD-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-
MADISON-JUDITH BASIN-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
INCLUDING THE CITIES OF...DILLON...GREAT FALLS...FORT BENTON...
HELENA...LINCOLN...ENNIS...STANFORD...BOULDER...TOWNSEND...
WHITE SULPHUR SPRINGS...BOZEMAN...WEST YELLOWSTONE
549 PM MST FRI JAN 4 2008

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST SATURDAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST SATURDAY. 

SUSTAINED SOUTHERLY WINDS OF 25 TO 40 MPH...WITH ISOLATED GUSTS
AROUND 65 MPH ARE EXPECTED TO CONTINUE THROUGH EARLY SATURDAY
MORNING. THE STRONGEST WIND GUSTS ARE EXPECTED TO OCCUR NEAR
RIDGETOPS...AND NORTH TO SOUTH ORIENTED VALLEYS AND CANYONS.

WIND GUSTS OVER 60 MPH HAVE ALREADY OCCURRED LATE THIS AFTERNOON
IN THE ENNIS AREA.

LISTEN TO NOAA WEATHER RADIO...OR YOUR LOCAL MEDIA FOR THE LATEST
UPDATES ON THIS SITUATION.

$$
000 
WWUS75 KTFX 050443
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
943 PM MST FRI JAN 4 2008

MTZ008-012>015-050-052>055-051200-
/O.CON.KTFX.HW.W.0003.000000T0000Z-080105T1200Z/
BEAVERHEAD-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-
MADISON-JUDITH BASIN-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
INCLUDING THE CITIES OF...DILLON...GREAT FALLS...FORT BENTON...
HELENA...LINCOLN...ENNIS...STANFORD...BOULDER...TOWNSEND...
WHITE SULPHUR SPRINGS...BOZEMAN...WEST YELLOWSTONE
943 PM MST FRI JAN 4 2008

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST SATURDAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST SATURDAY. 

SUSTAINED SOUTHERLY WINDS OF 25 TO 40 MPH...WITH ISOLATED GUSTS
AROUND 65 MPH ARE EXPECTED TO CONTINUE THROUGH EARLY SATURDAY
MORNING. THE STRONGEST WIND GUSTS ARE EXPECTED TO OCCUR NEAR
RIDGETOPS...AND IN NORTH TO SOUTH ORIENTED VALLEYS AND CANYONS.

WIND GUSTS OVER 55 MPH HAVE ALREADY OCCURRED IN THE GREAT
FALLS...HELENA...ENNIS...AND MONIDA AREAS.

LISTEN TO NOAA WEATHER RADIO...OR YOUR LOCAL MEDIA FOR THE LATEST
UPDATES ON THIS SITUATION.

$$
000 
WWUS75 KTFX 051035
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
335 AM MST SAT JAN 5 2008

MTZ008-012>015-050-052>055-051145-
/O.CAN.KTFX.HW.W.0003.000000T0000Z-080105T1200Z/
BEAVERHEAD-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-
MADISON-JUDITH BASIN-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
INCLUDING THE CITIES OF...DILLON...GREAT FALLS...FORT BENTON...
HELENA...LINCOLN...ENNIS...STANFORD...BOULDER...TOWNSEND...
WHITE SULPHUR SPRINGS...BOZEMAN...WEST YELLOWSTONE
335 AM MST SAT JAN 5 2008

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE
HIGH WIND WARNING. 

WIND SPEEDS HAVE DECREASED TO 20 TO 40 MPH WITH GUSTS AROUND 50
MPH. WINDS ARE EXPECTED TO REMAIN AT THIS SPEED FOR THE REST OF
TODAY SO THE HIGH WIND WARNING HAS BEEN CANCELLED.

HIGH PROFILE VEHICLES NEED TO USE CAUTION DRIVING THROUGH CENTRAL
AND SOUTHERN MONTANA AS WIND GUSTS ARE STILL EXPECTED TO BE UP
AROUND 50 MPH THROUGH TONIGHT. STRONG CROSSWINDS ARE POSSIBLE
AROUND JUDITH GAP AND OTHER FAVORED AREAS.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Jan 4, 9:40 AM MST, 29 minutes earlier.

Area forecast discussion, Jan 4, 9:40 AM MST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
940 AM MST FRI JAN 4 2008

.UPDATE...AN EXTREMELY UNUSUAL WEATHER PATTERN IS IN PLACE ACROSS
MY FORECAST AREA TODAY AND TONIGHT. BIGGEST PROBLEM IS A STRONG
LOW AND MID LEVEL JET STREAK THAT MOVES ACROSS SOUTHWEST AND
CENTRAL MONTANA DURING THIS PERIOD. ALL INDICATIONS ARE THAT WINDS
OF ANYWHERE FROM 50 TO 70 KNOTS WILL MIX TO THE SURFACE...
ESPECIALLY ON THE NORTH AND NORTHEAST SIDE OF MOUNTAIN RANGES.
WILL ISSUE A HIGH WIND WARNING FOR ALL OF SOUTHWEST MONTANA AND
PORTIONS OF CENTRAL MONTANA. WINTER STORM WARNINGS THAT ARE ALREADY
IN PLACE AND SET TO BEGIN AT MID-AFTERNOON STILL LOOK GOOD AND
WILL REMAIN IN EFFECT. CLOUD COVER AND PRECIPITATION HAVE BEEN
DELAYED A BIT THIS MORNING AS THE SYSTEM ALONG THE COAST HAS BEEN
SLOWER TO MOVE INLAND THAN ORIGINALLY PROGGED. HAVE LOWERED POPS
AND SKY CONDITION TO ACCOUNT FOR THIS...BUT THINGS STILL LOOK GOOD
FOR CLOUDS AND PRECIPITATION TO MOVE IN THIS AFTERNOON. MORNING
SUN AND DOWNSLOPE WINDS ARE ALSO AFFECTING TEMPERATURES SO HAVE
TWEAKED TODAYS HIGHS UP A BIT IN SEVERAL LOCATIONS. MPJ

&&

.AVIATION...
A VIGOROUS UPPER LEVEL TROUGH MOVES ONSHORE IN THE PACIFIC NW
TODAY WITH A STRONG MID TO UPPER LEVEL JET STREAM ROTATING
THROUGH THE BASE OF OF THE TROUGH AND UP THROUGH WESTERN AND
CENTRAL MT THIS AFTERNOON AND EVENING. PRECIPITATION WILL MAINLY
BE CONFINED TO THE MTNS THROUGH THE PERIOD...WHERE LOCAL MVFR TO
OCCASIONAL IFR CONDITIONS IN SNOW WILL INCREASE LATER THIS
AFTERNOON AND EVENING AS MOISTURE ASSOCIATED WITH THE SYSTEM MOVES
INLAND. OVER THE PLAINS AND VALLEYS VFR CONDITIONS WILL GENERALLY
PREVAIL THROUGH THE NEXT 24 HRS. MAIN IMPACT TO AVIATION AT ALL
TERMINALS WILL BE INCREASING WINDS AS THE UPPER LEVEL JET MOVES
OVER THE REGION THIS AFTERNOON AND EVENING. WINDS IN EXCESS OF
60KTS ARE LIKELY ACROSS RIDGETOPS OF MOST OF CENTRAL AND SOUTHWEST
MT. OCCASIONAL GUSTS IN EXCESS OF 50KTS WILL BE POSSIBLE AT TIMES
IN SOME OF THE SW MT VALLEYS AND ACROSS PORTIONS OF CENTRAL
MT...POSSIBLY IMPACTING THE KGTF AND KLWT TERMINALS. TIMING OF
STRONGEST WINDS SHOULD BE BETWEEN 22Z AND 06Z WITH WINDS GRADUALLY
DIMINISHING THEREAFTER. HOENISCH

&&

.PREV DISCUSSION... (ISSUED 432 AM MST FRI JAN 4 2008)

DISCUSSION...
ANOTHER VERY INTERESTING WEATHER DAY FOR THE AREA. WINDS HAVE KEPT
TEMPERATURES RATHER WARM OVERNIGHT SO TEMPERATURES HAVE A GOOD
START TO BE ABOVE NORMAL AGAIN TODAY. GUSTY WINDS OVER MOST OF THE
AREA WILL ALSO HELP KEEP TEMPERATURES WARM. HAVE NEAR RECORD HIGH
TEMPERATURES FORECAST FOR PORTIONS OF BEAVERHEAD AND MADISON
COUNTIES INCLUDING THE CITY OF DILLON. STRONG PACIFIC STORM SYSTEM
IS STILL FORECAST TO MOVE TOWARDS THE AREA THIS AFTERNOON AND
TONIGHT. PRECIPITATION WILL BE RESTRICTED MAINLY TO THE WESTERN
AND SOUTHWESTERN MOUNTAINS DUE TO THE VERY STRONG WINDS OVER MOST
OF THE AREA. WINTER STORM WARNING FOR THE SOUTHERN PORTIONS OF
SOUTHWEST MONTANA WILL BE CONTINUED. HAVE CANCELLED HIGH WIND
WATCH FOR THE NORTHERN ROCKY FRONT AND HAVE ISSUED A WINTER STORM
WARNING FOR SNOW AND WINDS ABOVE 5000 FEET. MODELS BEGIN TO BRING
COOLER AIR TO THE AREA SATURDAY BUT WINDS CONTINUE TO BE STRONG
SO HAVE GONE ABOVE GUIDANCE FOR TEMPERATURES. WINDS BEGIN TO
DECREASE SATURDAY NIGHT AND SUNDAY AND HAVE LOWERED TEMPERATURES
CLOSER TO NEAR NORMAL. SEVERAL DISTURBANCES IN UPPER LEVEL FLOW TO
KEEP CHANCE OF PRECIPITATION OVER THE WESTERN AND SOUTHWESTERN
MOUNTAINS. CAMP

SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...A PROGRESSIVE UPPER LEVEL
PATTERN WILL CONTINUE THROUGH THE EXTENDED FORECAST PERIOD. MODELS
ARE IN GENERAL AGREEMENT ON A BROAD TROUGH OVER THE REGION SUNDAY
NIGHT THOUGH MONDAY...FOLLOWED BY WEAK RIDGING FOR THE MONDAY NIGHT
THROUGH TUESDAY PERIOD WITH A RETURN TO BROAD TROUGHING OVER THE
REGION TUESDAY NIGHT THOUGH THURSDAY NIGHT. CONFIDENCE IN DETAILS OF
SPECIFIC SYSTEMS EMBEDDED WITHIN THE FLOW ALOFT IS MUCH LOWER THAN
FOR THE OVERALL PATTERN...ESPECIALLY LATER IN THE PERIOD...AS MEDIUM
RANGE MODELS DIFFER WITH TIMING AND STRENGTH OF THESE FEATURES...AS
IS USUALLY THE CASE IN FAST WESTERLY FLOW PATTERNS. HAVE GENERALLY
MAINTAINED A BROADBRUSH APPROACH TO POPS THROUGH THE PERIOD WITH A
CHANCE OF SNOW OVER THE WESTERN AND SOUTHWEST MTNS THROUGH MUCH OF
THE PERIOD IN A MOIST AND AT TIMES UNSTABLE WESTERLY FLOW ALOFT.
POPS THEN TREND CLOSER TO CLIMO FROM TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT AS ADDITIONAL ENERGY MOVES THROUGH THE FLOW WITH A BROAD
TROUGH TROUGH REDEVELOPING OVER THE REGION. TEMPERATURES WILL BE
NEAR SEASONAL AVERAGES THROUGH THE PERIOD. HOENISCH

THURSDAY AND FRIDAY...LATEST MODELS INDICATE AN UNSETTLED WEST TO
NORTHWEST FLOW THROUGH THE PERIOD. A CHANCE FOR SCATTERED SNOW
SHOWERS FOR THE MOUNTAINS AND A SLIGHT CHANCE FOR THE NORTH AND
CENTRAL PLAINS. TEMPERATURES ARE EXPECTED TO BE NEAR SEASONAL.
SAUCIER

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  52  34  46  24 /  10  10  10  10
CTB  48  30  45  21 /  10  10  10  10
HLN  50  29  43  20 /  10  20  20  20
BZN  49  28  41  17 /  10  20  20  20
WEY  31  25  31   5 /  40 100  70  30
DLN  47  27  39  16 /  30  30  30  20
HVR  44  28  43  22 /  10  10   0   0
LWT  51  31  46  21 /   0  10  10   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 5 AM MST SATURDAY FOR MTZ008-012>015-050-
052>055.

WINTER STORM WARNING FROM 2 PM THIS AFTERNOON TO 12 PM MST SATURDAY
FOR ELEVATIONS ABOVE 5000 FEET IN MTZ009.

WINTER STORM WARNING FROM 2 PM THIS AFTERNOON TO 12 PM MST
SATURDAY FOR ELEVATIONS ABOVE 6000 FEET IN THE SOUTHERN PORTIONS
OF MTZ008-015-055.

&&

SHORT TERM...MPJ/CAMP
LONG TERM...HOENISCH/SAUCIER
AVIATION...HOENISCH

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jan 4, 5:19 AM MST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
519 AM MST FRI JAN 4 2008

MTZ009-051230-
NORTHERN ROCKY MOUNTAIN FRONT-
519 AM MST FRI JAN 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A STRONG PACIFIC STORM SYSTEM WILL BRING SNOW AND GUSTY WINDS TO
THE AREA THIS AFTERNOON AND TONIGHT. A WINTER STORM WARNING FOR
ELEVATIONS ABOVE 5000 FEET IS IN EFFECT FROM 2 PM THIS AFTERNOON
THROUGH NOON SATURDAY. EXPECT AREAS OF BLOWING SNOW AND
RESTRICTED VISIBILITIES ESPECIALLY ALONG U S HIGHWAY 2 OVER THE
SUMMIT AND MARIAS PASS...AS WELL AS PORTIONS OF GLACIER NATIONAL
PARK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE WINTER STORM WARNING CONTINUES THROUGH NOON ON SATURDAY WITH PERIODS
OF SNOW AND GUSTY WINDS. SNOW TOTALS OF 8 TO 16 INCHES ARE
POSSIBLE. SNOW AND WINDS WILL DECREASE SATURDAY AFTERNOON ALTHOUGH
SNOW SHOWERS ARE FORECAST FOR THE MOUNTAINS THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ010>014-044>054-051230-
EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
519 AM MST FRI JAN 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-015-055-051230-
BEAVERHEAD-MADISON-GALLATIN-
519 AM MST FRI JAN 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A STRONG PACIFIC STORM SYSTEM WILL BRING SNOW AND GUSTY WINDS TO
THE AREA THIS AFTERNOON AND TONIGHT. A WINTER STORM WARNING FOR
ELEVATIONS ABOVE 6000 FEET IN THE SOUTHERN PORTIONS OF
BEAVERHEAD...MADISON AND GALLATIN COUNTIES IS IN EFFECT FROM 2 PM
THIS AFTERNOON THROUGH NOON SATURDAY. SNOW ACCUMULATIONS BY SATURDAY
MORNING OF 5 TO 9 INCHES ARE POSSIBLE WITH 10 TO 20 INCHES
POSSIBLE ABOVE 7500 FEET. IN ADDITION...STRONG WINDS WILL DEVELOP
AT HIGHER ELEVATIONS AND CAUSE CONSIDERABLE AREAS OF BLOWING SNOW
AND RESTRICTED VISIBILITIES...ESPECIALLY IN MONIDA AND RAYNOLDS
PASSES AS WELL AS AROUND WEST YELLOWSTONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINTER STORM WARNING CONTINUES TO BE IN EFFECT UNTIL NOON
SATURDAY. SNOW SHOWERS AND STRONG WINDS WILL SLOWLY DECREASE SATURDAY
NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

High Wind Warnings in Montana, 2008Every high wind warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.